Alert archive / Idaho / Heavy Snow Warnings in 2008

Heavy Snow Warning 2, NWS Pocatello, ID

January 20, 2008

NWS Pocatello, ID issued this heavy snow warning at Jan 20, 2008, 8:08 AM MST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2008, 8:08 AM MST (15:08 UTC)
Expired
Jan 21, 2008, 3:50 AM MST
In force
20 hr
Issued by
NWS Pocatello, ID

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this heavy snow warning went out at Jan 20, 3:12 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Jan 20, 3:12 AM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
312 AM MST SUN JAN 20 2008

.SHORT TERM...STRONG LOW PRESSURE SYSTEM DROPPING SOUTHWARD THROUGH
WASHINGTON AND OREGON TODAY. FORECAST WILL BE QUITE DIFFICULT AS
MODELS SHOW SIGNIFICANT VARIATIONS IN WIND FIELD AT 700 MB
COMPLICATING TERRAIN EFFECTS. BOTH MODELS PINCH OFF A LOW PRESSURE
CIRCULATION OFF THE OREGON AND NORTHERN CALIFORNIA COAST. CLOSER
TO HOME NAM DEVELOPS CLOSED 700 MB CIRCULATION AROUND MONIDA PASS
AREA THIS EVENING AND SLOWLY DRIFTS IT TOWARDS WYOMING THROUGH
MONDAY NIGHT WHILE GFS DEVELOPS A CIRCULATION MORE OVER THE
CENTRAL MOUNTAINS AND IS LESS PERSISTENT WITH IT. BOTH MODELS
AGREE ON AXIS OF THE UPPER TROUGH SLIPPING THROUGH SOUTHERN IDAHO
MONDAY NIGHT. A STRONG SURFACE PRESSURE GRADIENT DEVELOPS ALONG
THE UPPER SNAKE HIGHLANDS SUNDAY NIGHT INTO MONDAY MORNING SETTING
UP POTENTIAL FOR EXTREME WIND CHILL TEMPERATURES. HAVE ISSUED A
WATCH FOR THIS AND A REPEAT EVENT MAY DEVELOP TUESDAY MORNING. SNOW
AMOUNTS GENERALLY LOOK TO BE 4 TO 8 INCHES IN THE UPPER SNAKE
HIGHLANDS AND EASTERN HIGHLANDS AND 1 TO 2 INCHES IN THE UPPER
SNAKE RIVER VALLEY. NAM12 POINTS TO SNOW DEVELOPING ALONG THE EDGE
OF COLD AIR ADVANCING OVER THE DIVIDE THIS EVENING WITH FOCUS
BETWEEN DUBOIS AND IDAHO FALLS THROUGH MIDNIGHT. RAISED POPS IN
THAT AREA TONIGHT. GFS DEVELOPS MORE PRECIPITATION OVER THE
SOUTH CENTRAL AND CARIBOU HIGHLANDS THIS AFTERNOON AND TONIGHT.
WATER VAPOR IMAGERY INDICATED A DISTURBANCE IN THE WEST TO
SOUTHWEST FLOW PASSED THROUGH THE ISLAND PARK AREA WHERE .29 INCH
LIQUID PRECIPITATION WAS REPORTED THE LAST 6 HOURS. THAT
DISTURBANCE IS ROTATING INTO MONTANA SO PRECIPITATION OF THAT
INTENSITY PROBABLY WILL NOT CONTINUE. NO HIGHLIGHTS ISSUED FOR
SNOW AT THIS TIME BUT ADJUSTMENTS COULD BE NEEDED AS THINGS
UNFOLD. RS

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...BOTH ECMWF AND GFS
HAVE ID STUCK IN THE COL BETWEEN THE ARCTIC NRN STREAM FLOW EAST
OF THE DIVIDE AND THE UPPER CLOSED LOW OFF THE CA COAST ON WED
MORN. THIS WILL RESULT IN DRY CONDITIONS EXCEPT FOR ISOLD SNOW
SHOWERS IN THE ERN HIGHLANDS CLOSER TO THE NRN STREAM FLOW. BY THU
MORNING...BOTH MODELS PUT THE FCST AREA UNDER SW FLOW...WITH THE
UPPER LOW NEAR THE SF BAY AREA. THIS FLOW MAY BRING LIMITED MSTR
INTO THE SRN HIGHLANDS ...THUS ISOLD SNOW SHOWERS. BOTH MODELS
BRING NRN STREAM ENERGY INTO THE NRN ROCKIES ON FRIDAY...WHILE THE
SRN STREAM SOLUTIONS DIVERGE. IN EITHER CASE...THIS WILL INCREASE
THE CHANCES FOR PRECIP ON FRI/SAT...BUT NOT MUCH ORGANIZATION SEE
AT THIS TIME. WILL KEEP THE POPS ON THE LOW SIDE...AND PRIMARILY
IN THE MTNS UNTIL THE PICURE BECOMES A LITTLE CLEARER. BOTH MODELS
DO AGREE IN BRINGING A DEEP UPPER LOW INTO THE BC COAST ON SUNDAY.
THIS INTENSIFIES THE SW FLOW OVER THE PAC NW IN PREPARATION FOR
WHAT MAY BE AN ACTIVE WX PATTERN. HEDGES

&&

.AVIATION...AS THE MAJOR UPPER LOW MOVES SE THRU THE PAC NW...LIGHT
SNOW IS BEGINNING TO MOVE INTO THE CEN MTNS AND THE ERN MAGIC
VALLEY. THE SNOW WILL REDUCE CIGS/VIS TO MVFR AND OCCASIONALLY IFR.
THE SNOW IS EXPECTED TO SPREAD ACROSS ALL OF ERN ID TODAY...AND
TAPER OFF TO SNOW SHOWERS TONIGHT. MVFR AND OCNL IFR CIG/VIS
CONDITIONS CAN BE EXPECTED TO PREVAIL INTO THE EVENING HOURS. HEDGES

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...BOTH ECMWF AND GFS HAVE
ID STUCK IN THE COL BETWEEN THE ARCTIC NRN STREAM FLOW EAST OF THE
DIVIDE AND THE UPPER CLOSED LOW OFF THE CA COAST ON WED MORN. THIS
WILL RESULT IN DRY CONDITIONS EXCEPT FOR ISOLD SNOW SHOWERS IN THE
ERN HIGHLANDS CLOSER TO THE NRN STREAM FLOW. BY THU MORNING...BOTH
MODELS PUT THE FCST AREA UNDER SW FLOW...WITH THE UPPER LOW NEAR THE
SF BAY AREA. THIS FLOW MAY BRING LIMITED MSTR INTO THE SRN HIGHLANDS
...THUS ISOLD SNOW SHOWERS. BOTH MODELS BRING NRN STREAM ENERGY INTO
THE NRN ROCKIES ON FRIDAY...WHILE THE SRN STREAM SOLUTIONS DIVERGE.
IN EITHER CASE...THIS WILL INCREASE THE CHANCES FOR PRECIP ON
FRI/SAT...BUT NOT MUCH ORGANIZATION SEE AT THIS TIME. WILL KEEP THE
POPS ON THE LOW SIDE...AND PRIMARILY IN THE MTNS UNTIL THE PICURE
BECOMES A LITTLE CLEARER. BOTH MODELS  DO AGREE IN BRINGING A DEEP
UPPER LOW INTO THE BC COAST ON SUNDAY. THIS INTENSIFIES THE SW FLOW
OVER THE PAC NW IN PREPARATION FOR WHAT MAY BE AN ACTIVE WX PATTERN.
HEDGES

&&

.AVIATION...AS THE MAJOR UPPER LOW MOVES SE THRU THE PAC NW...LIGHT
SNOW IS BEGINNING TO MOVE INTO THE CEN MTNS AND THE ERN MAGIC
VALLEY. THE SNOW WILL REDUCE CIGS/VIS TO MVFR AND OCCASIONALLY IFR.
THE SNOW IS EXPECTED TO SPREAD ACROSS ALL OF ERN ID TODAY...AND
TAPER OFF TO SNOW SHOWERS TONIGHT. MVFR AND OCNL IFR CIG/VIS
CONDITIONS CAN BE EXPECTED TO PREVAIL INTO THE EVENING HOURS. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
IDZ019.

&&
Hazardous weather outlook, Jan 20, 4:48 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
448 AM MST SUN JAN 20 2008

IDZ017>025-031-032-211300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
448 AM MST SUN JAN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A COLD LOW PRESSURE SYSTEM OVER EASTERN WASHINGTON WILL CONTINUE
ON A SOUTHWARD TREK TODAY. TOTAL SNOW ACCUMULATION OF 5 TO 10
INCHES IS EXPECTED IN THE UPPER SNAKE HIGHLANDS AND EASTERN
HIGHLANDS THROUGH MONDAY AFTERNOON. SNOW ACCUMULATION IN THE
CENTRAL MOUNTAINS WILL BE AROUND 3 TO 7 INCHES AND IN THE LOWER
VALLEYS UP TO 3 INCHES. IN THE UPPER SNAKE HIGHLANDS
TONIGHT...A WATCH HAS BEEN ISSUED FOR DANGEROUS WIND CHILLS. PLEASE
REFER TO BOIWSWPIH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS WIND CHILLS MAY REDEVELOP IN THE UPPER SNAKE HIGHLANDS
AGAIN ON TUESDAY MORNING. THE NEXT CHANCE FOR WIDESPREAD SNOW IS
NOT UNTIL LATE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:39 AM MSTWind Chill WatchPIH4 hr
Jan 20, 8:08 AM MSTWinter Storm WarningPIH30 hr
Jan 20, 2:26 PM MSTSnow AdvisoryPIH13 hr
Jan 20, 2:26 PM MSTWind Chill WatchPIH23 hr

Nearby

Heavy Snow Warnings in Idaho, 2008Every heavy snow warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.